Prescription Drugs. Doctor's advices on take a drugs - Description, Interactions, Side Effects. Online
Drugs by First Letter:  A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
Back to Prescription Drugs 24.com main page News
 
 
  Medical Services  
  Home  
  From A to Z Drug List  
  Drugs by Condition  
   
 
 
  Top 10 Search Drugs by Condition  
   
   
   
   
   
   
   
   
   
   
   
     
 
  Top 100 Popular Drugs  
Abilify
Accutane
Actiq
Actonel
Adderall
Advair
Alimta
Allegra
Alli
Ambien
Amitiza
Aricept
Avandia
Avodart
Boniva
Botox
Byetta
Caduet
Celebrex
Celexa
Chantix
Cialis
Claritin
Coumadin 
Crestor
cyclobenzaprine
Cymbalta
Diovan
Effexor
Emend
Enbrel
ephedrine
Femara
fish oil
Flomax
folic acid
Fosamax
gabapentin
Gardasil
Geodon
Insulin
Juvederm
Keppra
Lamictal
Lasix
Levaquin
Levitra
Lexapro
Lipitor
lisinopril
lithium
Lotrel
Lunesta
Lyrica
Melatonin
metformin
methadone
methotrexate
Mirapex
Mirena
Namenda
naproxen
Nasonex
Neurontin
Nexium
niacin
Norco
Norvasc
omeprazole
Orencia
Ortho Evra
oseltamivir
oxycodone
oxycontin
Paxil
Percocet
phentermine
Plan B
Plavix
prednisone
Prevacid
Prilosec
promethazine
Propecia
Protonix
Provigil
Prozac
Pulmicort 
Restylane
Rogaine
Seroquel
simvastatin
Singulair
Soma
Spiriva
Suboxone
Synvisc
Tamiflu
tamoxifen
Taxol
testosterone
thyroid
Topamax
tramadol
trazodone
Ultram
Valtrex
Viagra
Vicodin
Vioxx
Vytorin
Wellbutrin
Xanax
Xenical
Yasmin
Yaz
Zelnorm
Zetia
Zocor
Zoloft
Zyprexa
Zyrtec
ADVERTISEMENT
     
     
     
 
  Support Services  
About US
Contact US
Helpful Resources
Pharmaceutical Companies
Terms of Use
Privacy Policy
This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
Verify here
 
  Back  
 

Acetaminophen and guaifenesin

 
  Generic Name: Acetaminophen and guaifenesin (a seet a MIN oh fen and gwye FEN a sin)
 
  Brand Names: Tylenol Chest Congestion, Theraflu Flu & Chest Congestion  
     
   
 

What is acetaminophen and guaifenesin?

Acetaminophen is a pain reliever and a fever reducer. It is used to treat many conditions, such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Guaifenesin is an expectorant. It thins , increases the lubrication of your respiratory tract (lungs, nose and throat), and improves the removal of .

Acetaminophen and guaifenesin are used to treat headache, aches and pains, fever, and chest congestion caused by common cold or flu. It also loosens phlegm (mucus) in your chest to help you breathe more easily.

Acetaminophen and guaifenesin may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about acetaminophen and guaifenesin?

Do not take more of this medication than is recommended. An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never take more than 2 grams (2000 mg) per day. Do not take any other cough, cold, allergy, or pain medicines without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") and guaifenesin are contained in many combination medicines. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, or guaifenesin.

Do not take this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease (cirrhosis). You may not be able to take acetaminophen.

What should I discuss with my healthcare provider before using acetaminophen and guaifenesin?

Do not take this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease (cirrhosis). You may not be able to take acetaminophen.

If you have certain conditions, you may need a dose adjustment or special tests to safely take this medication. Before you take acetaminophen and guaifenesin, tell your doctor if you have:

  • liver disease;
  • a history of alcoholism;

  • diabetes; or

  • emphysema or chronic bronchitis.

Do not use acetaminophen and guaifenesin to treat a cough that is caused by smoking, asthma, emphysema, bronchitis, or other breathing problems.

It is not known whether acetaminophen and guaifenesin will harm an unborn baby. Do not take acetaminophen and guaifenesin without telling your doctor if you are pregnant. This medication can pass into breast milk and may harm a nursing baby. Do not take this medication without telling your doctor if you are breast-feeding a baby. This medication is not recommended for use in children younger than 12 years old. Older adults may be more likely to have side effects from this medication.

How should I take acetaminophen and guaifenesin?

Take acetaminophen and guaifenesin exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you. Do not crush or chew the caplet or dissolve it in water.

Take each dose with a full glass of water. Increasing the amount of water you drink may also help to loosen congestion. Do not take more of this medication than is recommended. An overdose of this medication can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never take more than 2 grams (2000 mg) per day.

Do not take acetaminophen and guaifenesin for longer than 7 days in a row. Stop using the medication and call your doctor if you still have a fever after 3 days of use. Call your doctor if your symptoms get worse, or if you have a skin rash, ongoing headache, any redness or swelling, or any new symptoms.

Urine glucose tests may produce false results while you are taking acetaminophen. Talk to your doctor if you are diabetic and you notice changes in your glucose levels during treatment.

Store this medication at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. However, if it is almost time for your next regularly scheduled dose, skip the missed dose and take your next dose as directed. Do not take extra medicine to make up for a missed dose.

What happens if I overdose?

Seek emergency medical attention.

The first signs of an acetaminophen and guaifenesin overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen and guaifenesin?

Do not take any other cough, cold, allergy, or pain medicines without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") and guaifenesin are contained in many combination medicines. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, or guaifenesin. Avoid drinking alcohol while taking this medication. Alcohol may increase your risk of liver damage while taking acetaminophen.

Acetaminophen and guaifenesin side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have a serious side effect such as:

  • low fever with nausea, stomach pain, and loss of appetite;

  • dark urine, clay-colored stools; or

  • jaundice (yellowing of the skin or eyes).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen and guaifenesin Dosing Information

Usual Adult Dose for Cough:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet:
2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.

Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:
30 mL orally every 4 to 6 hours not to exceed 120 mL per day.

Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:
1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Adult Dose for Pain:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet:
2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.

Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:
30 mL orally every 4 to 6 hours not to exceed 120 mL per day.

Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:
1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Adult Dose for Headache:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet:
2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.

Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:
30 mL orally every 4 to 6 hours not to exceed 120 mL per day.

Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:
1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Pediatric Dose for Cough:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet
12 yrs or older: 2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.

Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:
12 yrs or older: 30 mL orally every 4 to 6 hours not to exceed 120 mL per day

Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:
12 yrs or older: 1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Pediatric Dose for Pain:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet
12 yrs or older: 2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.

Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:
12 yrs or older: 30 mL orally every 4 to 6 hours not to exceed 120 mL per day

Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:
12 yrs or older: 1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Pediatric Dose for Headache:

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet
12 yrs or older: 2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.

Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:
12 yrs or older: 30 mL orally every 4 to 6 hours not to exceed 120 mL per day

Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:
12 yrs or older: 1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

What other drugs will affect acetaminophen and guaifenesin?

There may be other drugs that can interact with acetaminophen and guaifenesin. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about acetaminophen and guaifenesin.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2006 Cerner Multum, Inc. Version: 3.02. Revision Date: 4/12/2009 4:45:55 PM.;
 
 
 
Drugs by First Letter:  A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
 
Copyright © Prescription-Drug-24.com